Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 188, NWS Aberdeen, SD

August 8, 2016Jones County, Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 8, 2016, 9:35 PM CDT for Jones County, Stanley County, South Dakota. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2016, 9:35 PM CDT (02:35 UTC)
Expired
Aug 8, 2016, 10:15 PM CDT
In force
40 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jones County, SD, Stanley County, SD

The radar

The Rapid City radar (KUDX), 162 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 9:59 PM CDTTSTM WND GST 681 Ne Hayes, SDHAYES MESONET.
Aug 8, 10:24 PM CDTTSTM WND GST 6310 Sw Chantler Creek Re, SDHAYES RWIS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 2.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2016-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 682 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2016-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
682 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1879 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

231 
WUUS53 KABR 090235
SVRABR
SDC075-117-090315-
/O.NEW.KABR.SV.W.0188.160809T0235Z-160809T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
935 PM CDT MON AUG 8 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
  JONES COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 1015 PM CDT/915 PM MDT/

* AT 934 PM CDT/834 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED OVER
  OTTUMWA...OR 22 MILES NORTHEAST OF PHILIP...MOVING NORTHEAST AT 45
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  BUNKER AROUND 845 PM MDT. 
  BROWN CHURCH AROUND 855 PM MDT. 
  HAYES AROUND 900 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4373 10074 4372 10079 4376 10081 4379 10090
      4383 10093 4381 10095 4385 10099 4385 10106
      4417 10105 4417 10116 4463 10116 4474 10079
      4372 10045 4374 10055 4377 10059 4375 10065
      4371 10068 4371 10073
TIME...MOT...LOC 0234Z 240DEG 37KT 4422 10129 

HAIL...1.00IN
WIND...60MPH
 
$$

LUECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 8:59 PM CDT, 36 minutes earlier.

Area forecast discussion, Aug 8, 8:59 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
859 PM CDT MON AUG 8 2016

.UPDATE...
Issued at 859 PM CDT MON AUG 8 2016

Line of storms in southwest SD heading east this evening towards
our western cwa. Some warnings have been issued with this line. It
looks like they will weaken as they move into our western cwa.
Increased pops some for the rest of the evening and may have to
increase them a little more. Updated forecast.

UPDATE Issued at 647 PM CDT MON AUG 8 2016

00z aviation discussion updated below.

&&

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 321 PM CDT MON AUG 8 2016

Conditions are setting up for a more active pattern across the area
over the next couple of days. The CWA is currently situated between
high pressure to the east and low pressure to the west, with
southerly flow bringing in more moisture and warmer air. The low
to the west will become more southwest to northeast oriented on
Tuesday, with the associated warm front stretching across the
state through late Wednesday. With this boundary in the
area, will see precipitation chances increase by Tuesday
night, with best chances likely to occur Tuesday night across the
entire area, then Wednesday night across the east as a fairly
hefty cap builds over the west. A low level jet and stronger
instability look to focus across the west Tuesday night and more
to the east Wednesday night as well. Therefore, will keep a schc
pop going tonight into Tuesday, with an increase in pops through
the rest of the period.

Very warm temperatures expected the next few days, with highs in
the upper 80s to upper 90s. Overnight lows in the 60s will be
common tonight, then look for upper 60s to lower 70s for lows
Tuesday night and Wednesday night.

.LONG TERM...(Thursday through Monday)
Issued at 321 PM CDT MON AUG 8 2016

The sfc low should be directly overhead at 12Z Thursday, and slowly
sink to our southeast by mid afternoon, making it to southern MN and
central IA by the end of the day. The result will be a return to
more normal high temperatures on Thursday.

The unsettled weather will not be completely gone though as the sfc
high will be slow to move overhead late Saturday into Sunday
morning. The 500MB trough over the western half of the nation
Thursday morning will only slowly shift eastward to the Northern and
Central Plains Friday. The back side of this trough will be oriented
east to west from the parent low across western Ontario to northern
ND-MT Saturday afternoon. This wave should cross our area Saturday
night into early Sunday. Behind that, a high amplitude 500MB ridge
will then build across the central portions of the nation Sunday
afternoon through at least Monday. The pressure gradient will
increase Monday, in advance of the next low over eastern MT-WY.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 647 PM CDT MON AUG 8 2016

Vfr conditions are expected at all locations through tonight and
Tuesday.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Mohr
SHORT TERM...Parkin
LONG TERM...KF
AVIATION...Mohr
Hazardous weather outlook, Aug 8, 3:32 AM CDT, 18 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
332 AM CDT MON AUG 8 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-090845-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
332 AM CDT MON AUG 8 2016 /232 AM MDT MON AUG 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE LATER THIS
AFTERNOON AND TONIGHT. A FEW STORMS MAY BECOME STRONG.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A BETTER CHANCE FOR THUNDERSTORMS EXISTS LATE TUESDAY AFTERNOON
THROUGH WEDNESDAY MORNING. SOME THUNDERSTORMS COULD BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SERR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 9:54 PM CDTSpecial Weather StatementABRDewey51 min
Aug 8, 10:14 PM CDTSevere Thunderstorm WarningABRDewey, Hughes, Jones, Lyman, Stanley, Sully46 min
Aug 8, 10:34 PM CDTSpecial Weather StatementABRJones41 min
Aug 8, 10:46 PM CDTSpecial Weather StatementABRDewey44 min
Aug 8, 11:00 PM CDTSpecial Weather StatementABRHughes30 min
Aug 8, 11:22 PM CDTSevere Thunderstorm WarningABRDewey, Walworth38 min
Aug 8, 11:26 PM CDTSpecial Weather StatementABRLyman49 min
Aug 9, 3:01 PM CDTHeat AdvisoryABRBrown, Buffalo, Edmunds, Faulk, Hand, Hughes and 7 more29 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.